Discussions By Condition: I cannot get a diagnosis.

Facial Swelling, Rash, high WBC, 3 weeks and going

Posted In: I cannot get a diagnosis. 12 Replies
  • Posted By: MushyMushA
  • December 16, 2008
  • 03:34 AM

So I ended up in the hospital three weeks ago with severe facial and tounge swelling, rash, high wbc and bradycardia. The brady cardia and tounge swelling have resovled, the rash comes and goes but the facial swelling keeps getting worse, especially around my neck and lips. So far the doctors have told me it's probably not an allergic reaction, but they can't be sure. I've tested negative for lyme and lupus and my WBC is high but not THAT high according to the doctors. It's three weeks and counting, I've been on massive doses of steroids and anti-histamines but nothing's working and they can't find a cause. I'm so frusterated and I'm out of work because of the swelling. I feel crazier by the second. HELP! Anything is better than nothing. Thanks!

Reply Flag this Discussion

12 Replies:

  • Were your lips swollen,too?Where exactly is your face swollen?:)
    richard wayne2b 1232 Replies
    • December 16, 2008
    • 03:24 PM
    • 0
    Flag this Response
  • richard_wayne2b may be thinking about Melkersson-Rosenthal Syndrome. http://www.wrongdiagnosis.com/m/melkersson_rosenthal_syndrome/intro.htm I think about hereditary angioedema (HAE), which is diagnosed when there is swelling (edema) that doesn't get better with steroids or antihistamines. www.haea.org Ask about blood tests for HAE.
    aquila 1263 Replies
    • December 16, 2008
    • 05:51 PM
    • 0
    Flag this Response
  • My lips are definitely swollen and have been the whole time. My right side of my face is swollen more than my left, but both are swollen. The swelling stays around my lips, jaw, throat and neck, but I am retaining fluids elsewhere like my legs and my hands. I thought it was just from the massive steriods I've been on, but one never knows. I go to the doctor again on Monday and they just changed my steroids today so we'll see, but so far three different kinds haven't worked. Thanks for everything, I really appreciate it.
    MushyMushA 3 Replies
    • December 16, 2008
    • 06:03 PM
    • 0
    Flag this Response
  • No,actually I was thinking of angioedema.:)
    richard wayne2b 1232 Replies
    • December 16, 2008
    • 06:06 PM
    • 0
    Flag this Response
  • Something else I should mention, when I went for a follow up on friday the doctor told me I had a lot of nasal drainage and my throat and nose were inflamed. She didn't know why and isn't treating it but I am having a lot of sinus issues on top of the rest now. She said this whole thing may be viral, but shouldn't I be showing improvement by now, not just changes in symptoms? This is all secondary after my hospital stay and could just be a cold but whatever helps to figure this out is great. My rash was gone yesterday but is back today and looks like blisters, my mouth and neck are very swollen today. Haven't started the new steroids yet, they just called them in.
    MushyMushA 3 Replies
    • December 16, 2008
    • 06:15 PM
    • 0
    Flag this Response
  • If you have an infection,steroids are contraindicated.:)
    richard wayne2b 1232 Replies
    • December 16, 2008
    • 06:28 PM
    • 0
    Flag this Response
  • Great minds think alike, richard-wayne2b! :D
    aquila 1263 Replies
    • December 16, 2008
    • 07:53 PM
    • 0
    Flag this Response
  • The Angioedema sounds a lot like what I have going on. I'll bring it up to my doctor. Also, is it likely to be lyme positive enough for a reaction like this even if you tested negative? The immunologist thinks it's lyme disease but now doesn't know because I tested negative. It's soooo frusterating that everything keeps coming back negative even though I'm still having all of these problems and the swelling just keeps getting worse and worse. Just got more bw results back and my thyroid and thyroid antibodies are normal.
    MushyMushA 3 Replies
    • December 16, 2008
    • 09:27 PM
    • 0
    Flag this Response
  • Just hang in there and give some of us time to figure this thing out.O.K.?:)
    richard wayne2b 1232 Replies
    • December 16, 2008
    • 10:46 PM
    • 0
    Flag this Response
  • And,yes,the big doses of steroids you've been taking can cause swelling.
    richard wayne2b 1232 Replies
    • December 16, 2008
    • 10:49 PM
    • 0
    Flag this Response
  • Hi, It may also be beneficial for you to start drinking 8 to 10 glasses of water a day with a pinch of salt (pure seasalt) When the body retains water, it is actually a protective/survival mechanism. When you aren't hydrated, the body's natural response is to retain water for the purpose of ensuring the cells for the most critical organs are hydrated. Blood pressure rising is also a protective/survival response to dehydration. When the blood volume is where it should be, vessel diameter can remain normal and still inject the cells with water efficiently, but when the blood is at half volume (dehydration), the blood bessels have to narrow and the heart has to work harder to bring the pressure to the point of efficient injection of water into the cells. (Similar to a garden hose with the fawcett on only 1/3 of the way and the water is only trickling out , but if you put your thumb over the opening, you can create a nozzling effect and create more pressure in a harder stream, which is similar to what takes place when the body raises the blood pressure in an attempt to inject the reserved water into the cells efficiently) Prolonged dehydration means prolonged high blood pressure. This is where cholesterol comes in. Cholesterol isn't always a bad thing, only when the symptoms of dehydration are ignored and over time the body has no choice but to continue with it's protective features like the patching of vessel wall tears. The prolonged high pressure causes little tears in the blood vessel walls and the body to comes to the rescue with sticky cholesterol to patch the tears. Extra prolonged high blood pressure and the patching of tears with the cholesterol, eventually causes a narrowing of the vessel diameter that continues to keep blood pressure high and now adds another danger, the cholesterol plaques tearing off and lodging in the heart(heart attack) or in the brain(stroke) Mean while a Doctor may have been prescribing water pills (commonly "Hydrochlorothiazide")which is actually contributing to the dehydration in the body. Eventually chronic disease becomes irreversible(too much damage) when it could have all been avoided simply by drinking enough water to hydrate the body. A.
    healthmonger 4 Replies
    • December 17, 2008
    • 02:12 AM
    • 0
    Flag this Response
  • Complications of Crohn’s Disease

    Recognize the risks associated with Crohn’s disease.

    8 Surprising Facts About Cholesterol

    Did you know that one in six US adults has high cholesterol?

  • Have you been diagnosed yet? My husband has been experiencing VERY similar symptoms which began back on October 3rd. The doctor first gave him antibiotics, which didn't help. A few days later, after a stronger antibiotic prescription, the swelling and rash disappeared! He looked totally "normal" if you know what I mean... he wasn't all puffed up.However, a few weeks later, in late October, after the prescription ran out, the same exact "infection" or whatever it is came back. The first time it happened, the rash was on the left side of his face with the swelling predominantly there and under his chin around his neck. The next two times it has been on the right side, spreading to the left (not the rash, just the swelling spreading). Now it's February and he ran out of his 2nd refill of antibiotics that got him through the holidays. Like clockwork, his face began to swell, so he called for another refill. Despite his insistence that his face would begin to swell and be very painful without the antibiotic, the doctor thought it was "bad practice" to keep prescribing medication. Instead, she asked to see him (he wasn't yet swelling) and gave him a prescription for a topical cream. Within 24 hours his face was swollen, red, and painful. Back to the doctor, who apologized for her "mistake". The *frustration*!!! Then they sent him to the hospital (this was just yesterday) for blood tests. Because we live on the Island of Martha's Vineyard and the medical care here is subpar to say the least, he hasn't heard back from anyone. Further, the doctor told him to make an appointment with a dermatologist who she gave my husband the number for. He called them three times today and could only leave a message, to which no one has responded.I am frustrated beyond words so I cannot even imagine how he is feeling. I'm also terrorfied! I have heard far too many medical horror stories where misdiagnoses and malpractice have left people in end stage cancer where it could have been avoided. If anyone who has any of the same symptoms has ANY answers, please let me know.Fortunately, we are moving off of this Island and its terrible hospital in two weeks and heading back to Atlanta with a stop in DC. If this isn't cleared up by then (which I'm doubting it will because I have no faith in any of these doctors) at least we're heading to locations with health care options and state of the art facilities. Either way, this leaves me scouring the internet for answers that the doctors can't provide. How is this possible for so many people to be going through this without any knowledge of what is wrong with them?!?!
    Anonymous 42789 Replies
    • February 12, 2011
    • 02:59 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.